MAUDE Adverse Event Report: STRYKER GMBH BONE SCREW T8, 2.7MM / L42MM; SCREW, FIXATION, BONE

STRYKER GMBH BONE SCREW T8, 2.7MM / L42MM; SCREW, FIXATION, BONE
Catalog Number 656442
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/10/2024
Type of Reportable Event Malfunction
Event or Problem Description
As reported: "screw head broke off during final tightening" update 29-jan-2024: the surgical delay was 5-10 minutes.The entire screw was removed from the surgical field.Update 31-jan-2024: there was hard bone.
 
Additional Manufacturer Narrative
Once the investigation has been completed any additional information will be reported in a supplemental report.
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the screw is broken as complained.The device inspection revealed the following: the screw is broken apart as complained, the breakage occurred at the crossover from the shaft to the head, all fragments were returned for evaluation.The t8 recess has strong deformations in clockwise direction, which indicates that the head was exposed to high forces during implantation.The fracture face has at the screw head the typical view of a ductile overload fracture, where the applied force is first causing permanent distortion of the material, indicated by the discoloration around the fracture, with a subsequent breakage.The permanent distortion of the material, indicated by the discoloration below the fracture face, is also visible at the shaft.The thread flanks are strongly damaged at the top and at the bottom, in retrospective it cannot be defined if these damages were caused during insertion or the extraction after the head broke off.However, the rest of the thread flanks is also damaged, which indicates that there was an excessive metallic contact of the thread, e.G.With the plate, another screw or guide wire, during the insertion of the screw.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.Based on investigation, the root cause was attributed to a used related issue.The event was caused by a mechanical overload during the insertion of the screw.Most likely was the overload caused by a combination of the reported hard bone and a metallic contact.If more information is provided, the case will be reassessed.
 
Event or Problem Description
As reported: "screw head broke off during final tightening" update-29-jan-2024 ¿the surgical delay was 5-10 minutes.¿the entire screw was removed from the surgical field.Update-31-jan-2024 there was hard bone.

Brand Name
BONE SCREW T8, 2.7MM / L42MM
Common Device Name
SCREW, FIXATION, BONE
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
Manufacturer (Section G)
STRYKER LEIBINGER FREIBURG
boetzingerstr. 41
freiburg D-791 11
GM   D-79111
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key18704675
Report Number0008031020-2024-00093
Device Sequence Number12611511
Product Code HWC
UDI-Device Identifier07613327462555
UDI-Public07613327462555
Combination Product (Y/N)N
Initial Reporter StateNV
Initial Reporter CountryUS
PMA/510(K) Number
K191412
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/14/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number656442
Device Lot Number1000526211
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 01/17/2024
Supplement Date Received by Manufacturer04/18/2024
Initial Report FDA Received Date02/14/2024
Supplement Report FDA Received Date05/14/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/10/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown